Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 41, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 16, 2013, 12:40 PM MDT for Dundy County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2013, 12:40 PM MDT (18:40 UTC)
- Expired
- May 16, 2013, 1:30 PM MDT
- In force
- 50 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dundy County, NE
The radar
The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 1883 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
117
WUUS53 KGLD 161840
SVRGLD
NEC057-161930-
/O.NEW.KGLD.SV.W.0041.130516T1840Z-130516T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1240 PM MDT THU MAY 16 2013
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DUNDY COUNTY IN SOUTHWEST NEBRASKA...
* UNTIL 130 PM MDT
* AT 1238 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES
SOUTHEAST OF ALVIN...AND MOVING EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN DUNDY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4017 10143 4017 10205 4035 10205 4035 10148
TIME...MOT...LOC 1840Z 251DEG 18KT 4022 10193
HAIL...1.00IN
WIND...60MPH
$$
MOORE1 follow-up statement
485
WWUS53 KGLD 161911
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
111 PM MDT THU MAY 16 2013
NEC057-161930-
/O.CON.KGLD.SV.W.0041.000000T0000Z-130516T1930Z/
DUNDY NE-
111 PM MDT THU MAY 16 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DUNDY COUNTY UNTIL 130 PM MDT...
AT 106 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF
CHAMPION...AND MOVING EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN DUNDY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4017 10177 4017 10205 4035 10205 4035 10163
TIME...MOT...LOC 1911Z 251DEG 18KT 4027 10174
HAIL...1.00IN
WIND...60MPH
$$
MOOREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 11:58 AM MDT, 42 minutes earlier.
Area forecast discussion, May 16, 11:58 AM MDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1158 AM MDT THU MAY 16 2013 .UPDATE... ISSUED AT 1023 AM MDT THU MAY 16 2013 INCREASED POPS ACROSS CWA THIS AFTERNOON AND EVENING BECAUSE OF CONFIDENCE IN CONVECTION. EARLY MORNING GUIDANCE IS INDICATING MUCAPE IN EXCESS OF 1000 J/KG AND EFFECTIVE SHEAR AROUND 30KTS WHICH WILL BE ABLE TO SUSTAIN A FEW MULTICELL CLUSTERS OF THUNDERSTORMS. WHILE THERE HAVE BEEN CONCERNS OVER FORCING FOR STORM INITIATION...BELIEVE DIURNAL HEATING AS WELL AS WEAK FORCING FROM A SHORTWAVE TROUGH MOVING EAST ACROSS THE HIGH PLAINS WILL BE ENOUGH TO INITIATE STORMS. THREAT WILL CONTINUE INTO THE EARLY EVENING AS LLJ RAMPS UP JUST EAST OF THE COLORADO BORDER. THE MOST INTENSE STORMS MAY CONTAIN SOME SMALL HAIL AND GUSTY WINDS UP TO 50 MPH...AND WHILE MOST STORMS SHOULD REMAIN SUB-SEVERE...AT THIS POINT CANNOT RULE OUT A FEW STORMS REACHING SEVERE CRITERIA. && .SHORT TERM...(TODAY THROUGH SATURDAY NIGHT) ISSUED AT 240 AM MDT THU MAY 16 2013 UPPER FLOW WILL BE WESTERLY TODAY. THE RIDGE WILL BUILD OVER THE PLAINS TONIGHT AND FRIDAY. BY FRIDAY NIGHT THE RIDGE WILL MOVE EAST INTO THE MISSOURI VALLEY. A TROUGH WILL MOVE INTO THE ROCKIES SATURDAY. A SURFACE TROUGH WILL PERSIST OVER EASTERN COLORADO TODAY THROUGH FRIDAY NIGHT. ANOTHER SHORTWAVE WILL PROVIDE LIFT ACROSS THE FA THIS EVENING. SOUNDINGS INDICATE THAT STORMS WILL BE HIGH BASED. PRECIPITATION WILL BE LIGHT SO PLAN TO GO WITH SLIGHT CHANCE POPS. THE SHORTWAVE EXITS AROUND 06Z FRIDAY WITH SUBSIDENCE MOVING INTO THE FA. SUBSIDENCE AND NIL POPS WILL REMAIN OVER THE FA UNTIL LATE FRIDAY AFTERNOON WHEN THE NEXT SHORTWAVE IMPACTS THE EXTREME NORTHWEST CORNER. DYNAMICS JUST CLIP THAT AREA WITH A SLIGHT CHANCE OF THUNDERSTORMS. BY SATURDAY THE TROUGH STARTS SHIFTING EAST OF THE ROCKIES WITH DYNAMICS IMPACTING THE FA IN THE AFTERNOON AND CONTINUING SATURDAY NIGHT. PLAN TO GO WITH CHANCE POPS FOR SATURDAY AFTERNOON AND NIGHT. BOUNDARY LAYER RH INCREASES THIS MORNING OVER A PORTION OF THE EASTERN FA. SATELLITE IS SHOWING SOME STRATUS IN THAT AREA. THE DEWPOINT DEPRESSION AT HLC IS 4 SO WITH GO WITH PATCHY FOG IN THE EAST. MAX TEMPERATURES WILL WARM INTO THE UPPER 80S BY SATURDAY IN RESPONSE TO 850 TEMPERATURES AROUND 28. MIN TEMPERATURES WILL RANGE FROM THE MID 50S TO THE LOWER 60S IN THE EAST. .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 242 AM MDT THU MAY 16 2013 GFS AND ECMWF ARE IN MORE AGREEMENT THAN PREVIOUS MODEL RUNS...PLACING THE UPPER LEVEL LOW PRESSURE SYSTEM IN THE UPPER PLAINS AREA. THE 500 MB LEVEL TROUGH WILL BECOME MORE NEGATIVELY TILTED AND MOVE THROUGH THE REGION SUNDAY MORNING AND EARLY AFTERNOON...PROVIDING POSITIVE VORTICITY VALUES AND JET MAXES OF BETWEEN 35 AND 40 KTS. STRONGER MID AND LOWER LEVEL JET WILL STAY TOWARD THE CENTER AND EASTERN PORTION OF KANSAS. THETA E VALUES AT 850 MB WILL DROP AS THE DAY PROGRESSES SUNDAY. GFS AND ECMWF MODEL SOUNDINGS SHOW MEAGER CAPE VALUES AND K INDEX VALUES...WHICH PROVIDES ONLY A MARGINAL ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. GFS AND ECMWF DISAGREE SLIGHTLY FOR MONDAY FORECAST...WITH ECMWF HAVING ZONAL FLOW OVERNIGHT SUNDAY WITH TROUGH PROGRESSING SOUTHWARD AGAIN MONDAY WHILE GFS HAS TROUGH BASE MOVING THROUGH MONDAY AND RETURNING TO ZONAL FLOW PATTERN FOR TUESDAY MORNING. THE TWO LONG RANGE MODELS AGREE FOR WEDNESDAY AND THURSDAY WHERE A SHORTWAVE RIDGE BUILDS TO THE WEST OF KANSAS. SURFACE COLD FRONT WILL MOVE THROUGH THE AREA WITH THE ASSOCIATED SURFACE LOW PRESSURE CENTER SOMETIME SUNDAY MORNING...BRINGING A CHANCE FOR THUNDERSTORMS. TEMPERATURES AT THE SURFACE WILL RETURN TO AROUND NORMAL WITH HIGH TEMPERATURES DROPPING INTO THE MID TO UPPER 70S. TEMPERATURES FOR THE MIDDLE OF NEXT WEEK WILL REMAIN IN THE MID TO UPPER 70S AS A SURFACE HIGH DEVELOPS TO THE WEST OF THE CWA TUESDAY. A LOW PRESSURE SYSTEM WILL FORM TO THE WEST AND PROGRESS EASTWARD THURSDAY AS UPPER LEVEL RIDGE DIMINISHES. DEW POINTS SHOULD REMAIN IN THE UPPER 40S TO LOWER 50S SUNDAY AND MONDAY...AND DROPPING INTO THE 30S TUESDAY. MOISTURE SHOULD REBOUND INTO THE UPPER 40S FOR WEDNESDAY AND THURSDAY. CAPE VALUES OF BETWEEN 300 AND 1000 J/KG WILL BE PRESENT WITH LIFTED INDEX VALUES OF -2 FOR THE REGION...WHICH COULD PROVIDE MARGINAL INSTABILITY FOR CONVECTION TO OCCUR...CHANCES MAINLY BEING IN THE AFTERNOON HOURS WITH A STRENGTHENING OF SURFACE HEATING. THE GREATEST CHANCE TO SEE SOME ACTIVE WEATHER WILL BE SUNDAY WITH THE REMAINING INSTABILITY FROM THE STORMS EXPECTED SATURDAY. A COLD FRONT WILL PASS AND TEMPERATURES WILL RETURN TO AROUND NORMAL. CHANCES FOR THUNDERSTORMS WILL EXIST MONDAY AS WELL...AND FAIR WEATHER WILL MOVE INTO THE REGION TUESDAY WITH THE APPROACHING HIGH PRESSURE SYSTEM. TEMPERATURES WILL RISE INTO THE UPPER 70S AS LOW PRESSURE DEVELOPS LATER NEXT WEEK...BRINGING CHANCES FOR PRECIPITATION. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1144 AM MDT THU MAY 16 2013 VFR TO MVFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. PRIMARY CONCERN IS THUNDERSTORMS TODAY AT BOTH SITES AND A CHANCE OF SOME MVFR FOG TONIGHT AT MCK. WINDS WILL GENERALLY BE OUT OF THE SOUTH TO SOUTHEAST AT 15 TO 20KTS...WITH GUSTS IN EXCESS OF 30KTS POSSIBLE NEAR THUNDERSTORMS. CEILINGS SHOULD REMAIN VFR THROUGHOUT THE DAY EXCEPT IN AREAS OF THUNDERSTORMS WHERE CEILINGS MAY BRIEFLY REACH MVFR. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JJM SHORT TERM...FS LONG TERM...MK AVIATION...JJM
Hazardous weather outlook, May 16, 10:35 AM MDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT THU MAY 16 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171245- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1035 AM MDT THU MAY 16 2013 /1135 AM CDT THU MAY 16 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH THE HIGHEST THREAT FOR STRONG STORMS ALONG THE KANSAS-COLORADO BORDER. PRIMARY HAZARDS WILL BE SMALL HAIL...CLOUD-TO-GROUND LIGHTNING...AND WIND GUSTS UP TO 50MPH. A FEW STORMS MAY REACH SEVERE CRITERIA DUE TO WINDS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH NEXT TUESDAY ACROSS THE AREA. SOME STRONG TO SEVERE STORMS ARE POSSIBLE LATE FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JJM
In the hours before
Special weather statement, May 16, 11:36 AM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1136 AM MDT THU MAY 16 2013
COZ090-161800-
YUMA COUNTY-
1136 AM MDT THU MAY 16 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 1133 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF
CLARKVILLE TO 8 MILES SOUTHEAST OF CLARKVILLE TO YUMA...MOVING EAST
AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4009 10231 4005 10280 4009 10280 4027 10264
4044 10253 4044 10211
TIME...MOT...LOC 1736Z 255DEG 16KT 4041 10245 4029 10252
4012 10267
MOORELocal storm report, May 16, 12:25 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1225 PM MDT THU MAY 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM HAIL 2 N ECKLEY 40.14N 102.49W
05/16/2013 E1.75 INCH YUMA CO PUBLIC
&&
024The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 12:44 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 46 min |
| May 16, 1:30 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 60 min |
| May 16, 1:37 PM MDT | Special Weather Statement | GLD | Hitchcock | 23 min |
| May 16, 2:07 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock | 23 min |
| May 16, 2:42 PM MDT | Special Weather Statement | GLD | Red Willow | 18 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.